Alert archive / Mississippi / Flash Flood Warnings in 2008

Flash Flood Warning 82, NWS Jackson, MS

August 21, 2008Rankin County, Mississippi

NWS Jackson, MS issued this flash flood warning at Aug 21, 2008, 9:25 PM CDT for Rankin County, Mississippi. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 21, 2008, 9:25 PM CDT (02:25 UTC)
Expired
Aug 21, 2008, 10:26 PM CDT
In force
61 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Flood severity
None

County Rankin County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 8 km from the middle of the area, began a volume at 02:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 2.4 hours before the alert went out and 7 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2008-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1024 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2008-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1024 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
1443 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KJAN 220225
FFWJAN
MSC121-220430-
/O.NEW.KJAN.FF.W.0082.080822T0225Z-080822T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON MS
925 PM CDT THU AUG 21 2008

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  RANKIN COUNTY IN CENTRAL MISSISSIPPI...
  THIS INCLUDES THE CITIES OF...STAR...PEARL...FLOWOOD...BRANDON...

* UNTIL 1130 PM CDT

* AT 921 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
  VERY HEAVY RAIN FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO GOSHEN
  SPRINGS AND FANNIN

VERY HEAVY RAIN IS CURRENTLY FALLING ACROSS WESTERN RANKING COUNTY 
AROUND FLOWOOD. IN JUST 30 MINUTES...1.9 INCHES OF RAIN HAS FALLEN 
AT THE AIRPORT. MORE HEAVY RAIN WILL CONTINUE AND ADDITIONAL 
RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE WARNED AREA 
THROUGH 1130 PM.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 3207 9018 3227 9015 3234 9011 3247 9001
      3254 8988 3208 8993

$$

CME
2 follow-up statements
000 
WGUS74 KJAN 220304
FFSJAN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1004 PM CDT THU AUG 21 2008

MSC121-220430-
/O.CON.KJAN.FF.W.0082.000000T0000Z-080822T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
RANKIN MS-
1004 PM CDT THU AUG 21 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT FOR
RANKIN COUNTY...

AT 959 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGIST CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING VERY HEAVY RAIN OVER THE WARNED
AREA.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO GOSHEN
SPRINGS...FANNIN AND FLOWOOD

IN THE LAST HOUR...2 TO 3 INCHES OF RAIN HAS FALLEN AROUND THE 
JACKSON EVERS AIRPORT...PORTIONS OF FLOWOOD AND THE RESERVOIR AREA 
OF RANKIN COUNTY. THE HEAVY RAIN HAS LET UP...BUT SOME AREAS ARE 
STILL RECEIVING MODERATE RAIN SHOWERS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 3217 9016 3227 9015 3234 9011 3247 9001
      3254 8988 3225 8996

$$

CME
000 
WGUS74 KJAN 220326
FFSJAN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1026 PM CDT THU AUG 21 2008

MSC121-220335-
/O.CAN.KJAN.FF.W.0082.000000T0000Z-080822T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
RANKIN MS-
1026 PM CDT THU AUG 21 2008

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR RANKIN COUNTY...

THE THUNDERSTORM WHICH PROMPTED THE FLASH FLOOD WARNING HAS 
DISSIPATED.

LAT...LON 3217 9016 3227 9015 3234 9011 3247 9001
      3254 8988 3225 8996

$$

CME

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Aug 21, 2:46 PM CDT, 6 hours 39 minutes earlier.

Area forecast discussion, Aug 21, 2:46 PM CDT, 6 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
246 PM CDT THU AUG 21 2008

.SHORT TERM...WATER VAPOR IMAGERY THIS AFTERNOON SHOWS THE UPPER LOW
LIFTING NORTH INTO THE MID MISSISSIPPI VALLEY REGION. TROPICAL STORM
FAY IS ALSO SPINNING OVER THE NORTHEAST COAST OF FL.  RADAR IMAGERY
SHOWS SHOWERS AND THUNDERSTORMS HAVE DEVELOPED OVER PORTIONS OF THE
ARKLAMISS REGION.  THIS IS EXPECTED TO CONTINUE INTO THE EVENING
HOURS.  ACTIVITY IS EXPECTED TO DIE DOWN AFTER SUNSET. WITH THE
UPPER LOW DRIFTING TO THE NORTH...THE AREA WILL BE LOSING ANY
FORCING MECHANISM.  SO AS HEATING DIES DOWN ACTIVITY SHOULD BEGIN TO
DIE DOWN AS WELL.  THIS WILL LEAVE FOR A QUIET NIGHT WITH LESS CLOUD
COVER OVER THE AREA THAN WE HAVE SEEN IN PREVIOUS NIGHTS.  THE UPPER
TROUGH WILL CONTINUE TO LIFT NORTH FOR FRIDAY AND INTO SATURDAY.
THIS WILL ALLOW FOR DECREASING RAIN CHANCES OVER THE CWFA FOR THE
NEXT COUPLE OF DAYS.  THERE WILL STILL BE PLENTY OF MOISTURE
LINGERING OVER THE AREA...WHICH WILL STILL ALLOW FOR SOME SCATTERED
SHOWERS AND THUNDERSTORMS TO DEVELOP...MAINLY OVER THE NORTHWESTERN
PORTIONS OF THE CWFA IN THE AFTERNOONS AND EVENINGS. OVERALL THROUGH
THE NEXT COUPLE OF DAYS DO NOT ANTICIPATE MUCH OF A RISK FOR
STRONG/SEVERE STORMS.  CAN NOT RULE OUT THE POSSIBILITY OF ONE OR
TWO STORMS TO BECOME STRONG EACH AFTERNOON...BUT THE RISK SHOULD NOT
BE HIGH ENOUGH TO MENTION IN THE AFTERNOON HWO.  WITH SUCH A MOIST
AIRMASS IN PLACE OVER THE REGION THERE WILL CONTINUE TO BE THE
POSSIBILITY FOR HEAVY RAINFALL WITH ANY THUNDERSTORMS THAT
DEVELOP.

HIGH TEMPERATURES ON FRIDAY SHOULD BE A LITTLE WARMER THAN WE HAVE
SEEN EARLIER THIS WEEK.  WITH THE UPPER LOW LIFTING NORTH A
BIT...THERE WILL BE LESS CLOUD COVER TO KEEP TEMPERATURES DOWN. THIS
WILL ESPECIALLY BE TRUE OVER THE EASTERN HALF OF THE CWFA.
TEMPERATURES ON FRIDAY SHOULD BE ABLE TO REACH THE LOWER 90S OVER
MOST OF THE AREA.  LOW TEMPERATURES SHOULD TYPICALLY BE IN THE LOWER
70S OVER THE NEXT COUPLE OF NIGHTS. FOR SATURDAY AND SUNDAY THE
EASTERN HALF OF THE CWFA SHOULD BEGIN TO SEE INCREASED CLOUD COVER
AND POSSIBLY SHOWERS AND THUNDERSTORMS MOVING INTO THE REGION AS THE
OUTSKIRTS OF FAY REACHES THIS AREA.  THIS SHOULD LIMIT TEMPERATURES
FROM RISING TOO MUCH THOSE AFTERNOONS...ESPECIALLY ON SUNDAY.
OVERALL HAVE REMAINED WITH GUI THROUGH THE NEXT FEW DAYS FOR
TEMPERATURES.

THE BIG STORY FOR THE FORECAST WILL BE WHAT HAPPENS WITH TROPICAL
STORM FAY.  THE LATEST FORECAST TRACK FROM THE HURRICANE CENTER
BRINGS FAY SKIRTING ACROSS THE FL PANHANDLE COAST AND INTO
SOUTHEASTERN MISSISSIPPI AS A DEPRESSION.  OBVIOUSLY IF THIS TRACK
IS SHIFTED AT ALL OVER THE GULF THINGS COULD BE A LITTLE DIFFERENT
REGARDING THE STRENGTH.  BUT REGARDLESS...FAY COULD PRESENT A HEAVY
RAIN POTENTIAL FOR AT LEAST SOUTHEASTERN COUNTIES FOR THE LATE
WEEKEND INTO EARLY NEXT WEEK TIME FRAME. /14/

.LONG TERM...BY SUNDAY MORNING THERE IS CONSIDERABLE DIFFERENCE IN
THE MODELS WITH THE POSITION AND STRENGTH OF THE CENTER OF FAY. BOTH
GFS AND ECMWF BEGIN TO PIVOT THE REMNANTS OF FAY BACK TO THE EAST
NORTHEAST FROM SOUTHERN MISSISSIPPI ON MONDAY. THE ECMWF IS FASTER
AND FARTHER NORTH OVER ALABAMA TUESDAY THAN THE GFS BUT...EITHER
SCENARIO WOULD RESULT IN DRIER AIR BACK OVER OUR CWFA FROM THE WEST
BY WEDNESDAY. THE MAIN CONCERN WITH FAY THIS MORNING FOR OUR AREA IS
THE POTENTIAL RAINFALL OVER OUR SOUTHEAST. CONSIDERING THE MOIST
SOILS ALREADY OVER THE AREA FLASH FLOOD WATCHES MAY BE NEEDED IN THE
SOUTH BY THIS WEEKEND. /22/

&&

.AVIATION...SOME SCATTERED TO BROKEN MID TO HIGH CEILINGS WAS
OBSERVED ACROSS THE REGION. VFR CONDITIONS ARE EXPECTED TO PREVAIL
THROUGH MUCH OF THE DAY. SCATTERED SHOWERS AND THUNDERSTORMS WILL
AGAIN BE POSSIBLE FOR MUCH OF THE REGION THIS AFTERNOON AND INTO THE
EARLY EVENING HOURS...ESPECIALLY AT SITES LOCATED ALONG AND WEST OF
INTERSTATE 55...KJAN...KGLH...AND KGWO. CEILINGS AND VISIBILITIES
WILL BRIEFLY BE REDUCED TO MVFR/IFR FLIGHT CATEGORIES AT SITES WHERE
CONVECTION IS OBSERVED. SOME PATCHY FOG WILL BE POSSIBLE AT MOST
LOCATIONS ON FRIDAY MORNING...WHICH COULD BRIEFLY LEAD TO MVFR
VISIBILITIES AT MOST SITES...EXCEPT AT HBG WHERE SOME IFR CEILINGS
AND VISIBILITIES IS EXPECTED AFTER 09Z. ANY FOG THAT DEVELOPS IN THE
MORNING...SHOULD DISSIPATE BY 14Z...WHICH WILL BRING VFR CONDITIONS
AREA WIDE.

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       70  91  71  88 /  23  34  30  56
MERIDIAN      70  90  70  86 /  21  18  34  62
VICKSBURG     71  91  71  89 /  23  44  24  51
HATTIESBURG   71  93  72  88 /  22  27  25  49
NATCHEZ       71  90  70  88 /  24  41  22  52
GREENVILLE    70  90  70  89 /  31  51  34  50
GREENWOOD     70  90  70  89 /  31  44  40  50

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

14/17/22
Hazardous weather outlook, Aug 21, 5:59 PM CDT, 3 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
559 PM CDT THU AUG 21 2008

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>028-034>036-
040>042-047-053-059-060-222300-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WASHINGTON-HUMPHREYS-
HOLMES-ISSAQUENA-SHARKEY-YAZOO-WARREN-CLAIBORNE-JEFFERSON-ADAMS-
559 PM CDT THU AUG 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR .

.DAY ONE...TONIGHT AND FRIDAY

THE PROBABILITY OF HAZARDOUS WEATHER IS LOW AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH WEDNESDAY

THE PROBABILITY OF HAZARDOUS WEATHER IS LOW AT THIS TIME BUT IF THE
REMNANTS OF TROPICAL STORM FAY MOVE FURTHER WEST THEN FLOODING COULD
BECOME AN ISSUE FOR WESTERN MISSISSIPPI AND NORTHEAST LOUISIANA AS
EARLY AS SUNDAY NIGHT AND COULD PERSIST INTO NEXT WEEK.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED

MSZ029>033-037>039-043>046-048>052-054>058-061>066-072>074-222300-
WEBSTER-CLAY-LOWNDES-CHOCTAW-OKTIBBEHA-ATTALA-WINSTON-NOXUBEE-
MADISON MS-LEAKE-NESHOBA-KEMPER-HINDS-RANKIN-SCOTT-NEWTON-
LAUDERDALE-COPIAH-SIMPSON-SMITH-JASPER-CLARKE-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
559 PM CDT THU AUG 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR .

.DAY ONE...TONIGHT AND FRIDAY

THE PROBABILITY OF HAZARDOUS WEATHER IS LOW AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH WEDNESDAY

PERIODS OF VERY HEAVY RAINFALL LEADING TO THE FLOODING WILL BE
POSSIBLE OVER THE EASTERN HALF OF MISSISSIPPI BEGINNING AS EARLY AS
SUNDAY EVENING AS THE REMNANTS OF TROPICAL STORM FAY MOVE INTO
MISSISSIPPI. THE CURRENT FORECAST HAS FAY MOVING RATHER SLOWLY OVER
MISSISSIPPI SUNDAY THROUGH TUESDAY AND THIS WOULD LEAD TO SEVERAL
PERIODS OF VERY HEAVY RAINFALL FOR LONG DURATIONS OVER THE SAME
AREAS. THERE IS STILL A GOOD BIT OF UNCERTAINTY REGARDING THE
INTENSITY...TRACK...AND TIMING OF FAY BUT IF THE CURRENT FORECAST
HOLDS TRUE THEN WIDESPREAD RAINFALL AMOUNTS OF 2 TO 5 INCHES SHOULD
BE EASY WITH LOCALLY HIGHER AMOUNTS. PLEASE STAY TUNED TO FURTHER
UPDATES ON THIS DEVELOPING SITUATION.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

24

In the hours before

Special weather statement, Aug 21, 3:30 PM CDT, 5 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
330 PM CDT THU AUG 21 2008

MSZ044-045-212115-
LEAKE MS-NESHOBA MS-
330 PM CDT THU AUG 21 2008

...STRONG THUNDERSTORM NEAR THE NESHOBA AND LEAKE COUNTY BORDER...

A STRONG THUNDERSTORM CAPABLE OF PRODUCING 40 MPH WINDS WAS LOCATED
3 MILES NORTH OF DIXON AT 330 PM CDT AND WAS PRETTY MUCH STATIONARY.

VERY HEAVY RAIN ALONG WITH FREQUENT CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS STORM. RAINFALL AMOUNTS COULD QUICKLY ADD UP
TO OVER AN INCH.

PEOPLE IN CENTRAL NESHOBA AND EASTERN LEAKE COUNTIES SHOULD MONITOR
THIS STORM CLOSELY.

BANNAN
Special weather statement, Aug 21, 3:44 PM CDT, 5 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
344 PM CDT THU AUG 21 2008

MSZ050-051-212130-
NEWTON MS-SCOTT MS-
344 PM CDT THU AUG 21 2008

A CLUSTER OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING 40 TO 50 MPH
WINDS WAS LOCATED OVER NORTHERN NEWTON COUNTY AT 344 PM CDT...AND
WAS NEARLY STATIONARY.

THESE STORMS WILL SLOWLY BUILD WEST INTO SCOTT COUNTY AS WELL.
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS UP TO 40 TO
50 MPH...AS WELL AS VERY HEAVY RAIN ALONG AND CONTINUOUS CLOUD TO
GROUND LIGHTNING. THUNDERSTORMS COULD DROP A QUICK ONE TO TWO INCHES
IN A SHORT PERIOD OF TIME...WHICH MAY LEAD TO PROBLEMS WITH PONDING
WATER.

PEOPLE IN EASTERN SCOTT AND NEWTON COUNTIES SHOULD MONITOR THIS STORM
CLOSELY.

CAW
Special weather statement, Aug 21, 5:56 PM CDT, 3 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
556 PM CDT THU AUG 21 2008

MSZ019-212315-
SUNFLOWER MS-
556 PM CDT THU AUG 21 2008

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED 6 MILES SOUTH OF MOORHEAD AT 556 PM
CDT...MOVING NORTH AT 12 MPH.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN SOUTHEASTERN SUNFLOWER COUNTY SHOULD MONITOR THIS STORM
CLOSELY.

CME

Nearby

Flash Flood Warnings in Mississippi, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.